Alert archive / Nebraska / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS North Platte, NE

January 11, 1998Lincoln County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jan 11, 1998, 9:07 AM CST for Lincoln County, Nebraska. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 1998, 9:07 AM CST (15:07 UTC)
Expired
Jan 11, 1998, 9:00 PM CST
In force
12 hr
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 111508
FFWLBF
NEC111-120300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
907 AM CST SUN JAN 11 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...CENTRAL LINCOLN COUNTY
 
AT 900 AM CST...THE SOUTH PLATTE RIVER WAS FLOODING DUE TO AN ICE
JAM. AREAS NEAR THE SOUTH PLATTE RIVER...ESPECIALLY NEAR THE
NEWBERRY EXCHANGE JUST EAST OF THE CITY OF NORTH PLATTE ARE
EXPERIENCING FLOODING IN THE LOWLANDS ALONG THE RIVER. OTHER AREAS
ALONG THE SOUTH PLATTE RIVER ARE ALSO SUSCEPTIBLE TO FLOODING FROM
LOCALIZED ICE JAMS.

FARMERS...RANCHERS...AND OTHER INTERESTS RESIDING ALONG AND NEAR
THE SOUTH PLATTE RIVER IN LINCOLN COUNTY SHOULD TAKE IMMEDIATE
PRECAUTIONS TO SAFEGUARD POSSESSIONS AND LIVESTOCK...AND IF
POSSIBLE...MOVE THEM TO HIGHER GROUND.

DO NOT STAY IN AREAS SU~BJECT TO FLOODING WHEN WATER BEGINS RISING.

STASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 2:15 AM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Jan 11, 2:15 AM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 AM CST SUN JAN 11 1998

MODEL INDICATIONS ARE THAT MEASURABLE PRECIPITATION IN THE FIRST PERIOD
IS UNLIKELY. BIG QUESTION INVOLVES THE POSSIBILITY OF FREEZING DRIZZLE
IN THE SOUTHWEST.

ETA SOUNDING FORECASTS SHOW FREEZING DRIZZLE PATTERN WITH COLD SATURATED
CONDITIONS IN THE BOUNDARY LAYER TOPPED BY DRY AIR. ETA WARMS THE UPPER
LEVEL TEMPERATURES TO ABOVE FREEZING TODAY JUST ABOVE THE 850MB SURFACE.
HOWEVER...THAT IS IN THE DRYER AIR ABOVE THE MOIST BOUNDARY LAYER. STILL,
WITHOUT CONDENSATION NUCLEI, SUPERCOOLED WATER IS POSSIBLE IN THE LOWER
LAYERS. THOSE CONDITIONS ARE LIKELY TO CONTINUE THROUGH THIS EVENING.
SO, BELIEVE SOME MENTION OF AT LEAST A POSSIBILITY OF FREEZING DRIZZLE
IS APPROPRIATE FOR THE FIRST PERIOD OF THIS MORNINGS FORECAST IN THE
SOUTHWEST ZONES. THEN, THE PROJECTED SOUNDINGS INDICATE A THICKENING OF
THE MOIST LAYER TONIGHT. SO, PRECIPITATION FORECAST FOR TONIGHT AND
MONDAY LOOKS OKAY. FORCING, IF ANY, IS WEAK BUT FAIRLY DEEP MOISTURE
WOULD JUSTIFY SOME CHANCE FOR PRECIPITATION. LOOKING TOWARD THE NORTH...
THALER MACROS INDICATE SOME UPWARD VERTICAL MOTION, WEAK QG-FORCING, AND
HIGH RH IN THE 850-700MB LAYER. SO, COALESCENCE SHOULD KEEP SMALL
SUPERCOOLED WATER DROPLETS FROM PERSISTING. THEREFORE, LEAVING FREEZING
DRIZZLE OUT OF PRESENT FORECAST GOOD FOR THE PANHANDLE, NORTHWEST, AND
NORTH CENTRAL ZONES. HOWEVER, A MENTION OF SNOW OR FLURRIES IS
JUSTIFIED.

IN THE LATER PERIODS, THERE REALLY IS NO INDICATION OF ANY BREAK IN THE
CLOUDS THROUGH MONDAY EVENING. HAVENT HAD TIME TO STUDY THE MODEL
OUTPUT, BUT A GLANCE AT THE LATER PERIODS DID NOT REVEAL ANY REASON TO
MAKE SIGNIFICANT ADJUSTMENTS TO THE PRESENT FORECAST.

WITH CLOUDINESS CONTINUING THROUGH THE FORECAST PERIOD, LITTLE OR NO
MIXING OF THE BOUNDARY LAYER IS LIKELY. SO, BELIEVE THAT MOS TEMPS ARE
A LITTLE HIGH FOR THE DAYTIME HIGHS AND A LITTLE LOW FOR THE OVERNIGHT
LOWS. PRESENT FORECAST LOOK GOOD IN THAT CATEGORY.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST
IS CONTAINED WITHIN THE PRODUCT OMAZFPNE.

LBF 028/014 023/005 030 49031
VTN 024/008 015/000 025 49141

OGA 028/016 024/007 030 49031
IML 029/017 024/009 032 49031
BBW 025/014 017/006 029 49143
ANW 023/012 015/001 025 49143
ONL 022/013 014/003 024 49143

SPRINGER

Nearby

Flash Flood Warnings in Nebraska, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.